|Ziagen toxicity versus other meds to replace Viracept
Sep 21, 2001
I am questioning the Side Effect Concerns with Ziagen to replace Viracept. For 3 years I have been on Viracept, Zerit & Epivir keeping viraload undetectable and T-cell above 800. We suspect Viracept is keeping Triglicerides up above 600. Prior to that I was asymptomatic for 12 years.
I have serious concerns about starting on Ziagen. I am sesitive to penecilin, sulfa and milk products. Ziagen sound very caustic.
This will be my 2nd combination of drug treatment. Is this a good choice or is there any other combination that should be used before going to Ziagen?
Ziagen, Zerit & Epivir will be the combination.
| Response from Dr. Henry
I have had many patients with histories of allergy to penicillin and/or sulfa still tolerated abacavir just fine. Serious abacavir hypersensitivity , which occurs about 3-5% of the time, is not subtle and is managed by stopping the drug. Most HIV experienced MDs are now well versed in how to initiate abacavir therapy. Carefully watching for fever, rash, GI complaints, and/or severe fatigue (usually 2 or more of those symptoms) which get progressively worse with each dose is the key. It sounds like a reasonable option for you. One could also consider an NNRTI such as nevirapine, delavirdine, or efavirenz in this setting. There is an ACTG study soon to open which compares those meds against each other in the setting of elevated lipids that you might want to consider if you are in the US and near an ACTU site. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.